Tornadoes · United States · Missouri · 2015

EF1 tornado, Adrian, Missouri, May 16, 2015

This EF1 tornado ran 0.9 miles across Bates County on May 16, 2015, touching down at 12:05 AM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 16, 2015
Touchdown
12:05 AM CDT (05:05 UTC)
Lifted
12:09 AM CDT (05:09 UTC)
On the ground
4 minutes
Path length
0.9 miles (1.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Bates County
Touchdown point
38.390, -94.390
Lift-off point
38.400, -94.380
Record number
1505162305-01

The damage survey

6 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A quasi-linear convective system moved through east central Kansas and west central Missouri producing multiple QLCS tornadoes and significant damage associated with numerous mesovortices. Interestingly, there was a supercell ahead of the line that also produced a tornado. Also, this line of storms produced extreme rain rates and widespread flash flooding was reported throughout the Kansas City area.

A QLCS moved through western Missouri, producing several mesovortices along the leading edge. One of these mesovortices struck a few residences and produced some tree damage near Adrian.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 03:27 UTC and running to 05:50 UTC.

Issued (UTC)ExpiredProductOffice
01:37 UTC03:27 UTCTornado WatchEAX
03:27 UTC05:50 UTCSevere Thunderstorm WatchEAX
05:03 UTC05:45 UTCSevere Thunderstorm WarningEAX
19:08 UTC03:17 UTCFlood WarningEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 00:22 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 16, 6:02 PM CDT, 6 hours 3 minutes earlier.

Area forecast discussion, May 16, 6:02 PM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
602 PM CDT Sat May 16 2015

.DISCUSSION...
Issued at 334 PM CDT SAT MAY 16 2015

Main focus with this forecast issuance will be the potential for
strong to severe storms this afternoon through early Sunday morning.
As the low-level atmosphere destabilized late this morning, a few
isolated showers and thunderstorms developed in an area of broad
lift, moderate instability, and very little deep layer shear. These
storms have begun shifting east, and additional convective initiation
over eastern KS and far western MO has thus far struggled. 18 UTC
sounding out of KTOP indicates very weak midlevel lapse rates, and
thus will likely need some midlevel cooling to support any robust or
long-lasting convection. As a result, any convection this afternoon
through much of the evening should be weak, and any severe weather
threat will hold off until late evening into the early overnight
hours.

Synoptically, a deep upper trough will continue to push eastward
during the evening and overnight hours. Ahead of the trough, deep
southwest flow is present aloft and moisture continues to surge into
the region at low-levels under south southeast flow. This trough
will provide forcing for widespread convection west of the forecast
area from late afternoon through tonight; however, ongoing showers
through much of central KS has impacted the amount of instability
present to fuel these storms, and could impact their severity and
longevity.

As the upper trough pushes east, deep-layer shear values will begin
to increase in response to the backing of low-level winds and the
increasing wind speeds aloft associated with the upper jet. MUCAPE
values are expected to remain in the 1000-2000 J/kg range as the
midlevels finally begin to cool in response to the eastward-moving
trough, and a strong low-level jet may help keep the low-level
atmosphere mixed during the late evening and early overnight hours.
This environment should be supportive of strong to severe storms,
but without a good boundary or low-level focus for convection, any
severe weather chances tonight will depend on how well storms can
develop and organize to our west this evening, and how well they
maintain strength as they head eastward into the region. Hi-res
model guidance continues to suggest some sort of bowing, multi-
cellular structure as storms head into far eastern KS and western
MO, but the longevity of these storms is still in question as they
propagate east of the trough and into a somewhat less supportive shear
and instability profile. Current thinking is that one or more bowing
segments could bring severe winds into western portions of the CWA
after 10 PM, but may weaken shortly thereafter. Due to the expected
storm mode and timing of these storms into the area, the primary
severe weather threat will be strong straight-line winds, and any
other severe weather hazards are not as likely without the presence
of robust, long-lived supercell structures.

As storms weaken late tonight into early Sunday morning, storms will
likely slow, and some additional shower/isolated storm development
is possible as the low-level jet continues to pivot eastward. May
need to slightly raise QPF during the 06z-12z timeframe if multiple
rounds of even weak thunderstorms are expected, as current precip
amounts are only reflective of dying, weak convection after 06z. Any
lingering precipitation should clear out during the morning hours on
Sunday, and additional storm development Sunday afternoon should
occur north and east of the region as the upper low soars northward
and low-level drying punches into the forecast area.

Cooler temperatures will fill in Monday and especially Tuesday as
surface high pressure builds into the northern Plains and northerly
flow increases across our forecast area. No additional precipitation
is expected Monday or most of Tuesday as dry air continues to filter
down into the region from the north. However, southerly flow will
begin to return by Tuesday night or Wednesday, bringing warmer
temperatures, increasing moisture, and the return of thunderstorm
chances for the latter half of the work week and into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 549 PM CDT SAT MAY 16 2015

Convection will be ongoing through the evening and overnight hours.
Initially, development to the southwest of Kansas City will cross
into the area. Heavy thunderstorms with gusty winds are expected with
this first wave of activity, in addition to reduced visibility. A few
storms will continue to develop during the evening hours, though the
main line of convection will occur just after 05Z. Southerly winds will
remain gusty overnight and into Sunday while turning southwesterly
through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Welsh
Hazardous weather outlook, May 16, 6:54 PM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT SAT MAY 16 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
654 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 STRONG TO SEVERE STORMS ARE POSSIBLE THIS EVENING AND
 OVERNIGHT... PRIMARILY ALONG AND WEST OF ROUTE 65. LARGE HAIL AND
 STRONG DAMAGING WINDS ARE POSSIBLE WITH ANY STORMS THAT ACHIEVE
 SEVERE LIMITS. ADDITIONALLY...AN ISOLATED TORNADO OR TWO CANNOT BE
 RULED OUT ACROSS PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 16, 10:07 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1007 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     LAWSON                  39.44N 94.20W
05/16/2015                   RAY                MO   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTED POWER POLES DOWN AND POSSIBLE
            BUILDING COLLAPSE.

&&

JWELSH
Local storm report, May 16, 10:14 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1014 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HEAVY RAIN       CAMERON                 39.74N 94.24W
05/16/2015  M1.58 INCH       CLINTON            MO   AMATEUR RADIO

            MEASURED WITHIN 48 MINUTES

&&

LG
Local storm report, May 16, 10:36 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1036 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HEAVY RAIN       CAMERON                 39.74N 94.24W
05/16/2015  M1.58 INCH       CLINTON            MO   AMATEUR RADIO

            MEASURED WITHIN 48 MINUTES

&&

LG
Local storm report, May 16, 10:38 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HEAVY RAIN       LIBERTY                 39.25N 94.42W
05/16/2015  E2.00 INCH       CLAY               MO   PUBLIC

            ESTIMATED TO BE OVER 2 INCHES OF RAIN THAT HAS FALLEN IN
            LIBERTY

&&

LG
Special weather statement, May 16, 10:55 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1055 PM CDT SAT MAY 16 2015

KSZ025-057-103>105-MOZ020-021-028-029-037-043-170445-
ATCHISON KS-BUCHANAN MO-CASS MO-CLAY MO-CLINTON MO-JACKSON MO-JOHNSON
KS-LEAVENWORTH KS-MIAMI KS-PLATTE MO-WYANDOTTE KS-
1055 PM CDT SAT MAY 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON AND NORTHERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHEASTERN ATCHISON...
WYANDOTTE AND LEAVENWORTH COUNTIES IN NORTHEAST KANSAS...AND
SOUTHWESTERN CLINTON AND SOUTHEASTERN BUCHANAN COUNTIES IN NORTHWEST
MISSOURI...AND PLATTE...JACKSON...CLAY AND NORTHWESTERN CASS COUNTIES
IN WEST CENTRAL MISSOURI UNTIL 1145 PM CDT...

AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
EASTON TO DE SOTO TO 6 MILES SOUTHEAST OF EDGERTON...AND MOVING EAST
AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LEAVENWORTH...LANSING...SHAWNEE...EDWARDSVILLE...SPRING HILL...
  OLATHE...WESTON...LAKE QUIVIRA...LENEXA...MERRIAM...OVERLAND
  PARK...PLATTE CITY...MISSION...WEATHERBY LAKE...PARKVILLE...
  FAIRWAY...PRAIRIE VILLAGE...WESTWOOD...KANSAS CITY KANSAS AND
  LEAWOOD.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 21.
  I-70 IN KANSAS BETWEEN MILE MARKERS 410 AND 423.
  I-35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 32.
  I-35 IN KANSAS BETWEEN MILE MARKERS 200 AND 235.
  I-635 BETWEEN MILE MARKERS 0 AND 12.
  I-435 LOOP FROM MILE MARKERS 0 TO 83.
  I-29 BETWEEN MILE MARKERS 0 AND 33.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3965 9440 3914 9423 3867 9432 3862 9507
      3898 9506 3895 9508 3898 9516 3896 9519
      3941 9519 3942 9525 3946 9526
TIME...MOT...LOC 0356Z 250DEG 40KT 3941 9499 3899 9487
          3872 9490

LEIGHTON
Local storm report, May 17, 12:05 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 AM CDT SUN MAY 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     TORNADO          SIBLEY                  39.18N 94.19W
05/16/2015                   JACKSON            MO   LAW ENFORCEMENT

            POSSIBLE TORNADO REPORTED WITH MULTIPLE TREES AND POWER
            LINES DOWN. DEPUTIES ENROUTE

&&

JWELSH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 00:00Z

5.1 hours before the tornado, 128 km from the path. May 17, 2015.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 158 joules per kilogram, CIN -114, lifted condensation level 843 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 202 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-114 J/kg
Surface CAPE
154 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
33 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 12:00Z

6.9 hours after it, 128 km from the path. May 17, 2015.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 96 joules per kilogram, CIN -48, lifted condensation level 577 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 219 square meters per square second, 0 to 6 km bulk shear 81 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-48 J/kg
Surface CAPE
252 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
81 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The radar

The Pleasant Hill radar (KEAX), 47 km away, was scanning. The volume nearest the touchdown began at 05:00 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
02:17 UTCHAIL 0.88RaymoreCass, MO
04:49 UTCTSTM WND DMGAmoretBates, MODELAYED REPORT. 12 TO 18 INCH TREE DOWN NEAR AMORET. TIME ESTIMATED FROM RADAR.
05:07 UTCTSTM WND DMGAdrianBates, MOOUTDOOR SHED DESTROYED.
05:30 UTCTSTM WND DMG3 W CenterviewJohnson, MO2 TO 3 INCH LIVE LIMB DOWN WITH NUMEROUS DEAD LIMBS BLOWN ACROSS YARD. TIME ESTIMATED.
05:38 UTCTSTM WND DMG1 E HoldenJohnson, MODELAYED REPORT. TREE DAMAGE ALONG HIGHWAY 58 NEAR 1001ST ROAD JUST EAST OF HOLDEN.
05:53 UTCTSTM WND DMGClintonHenry, MONUMEROUS LARGE TREES UPROOTED, LARGE TREE LIMBS SNAPPED AND POWERLINES DOWN EAST SIDE OF TOWN. TIME ESTIMATED FROM RADAR.
06:17 UTCHEAVY RAIN 36 Nnw GreenwoodJackson, MOAPPROXIMATELY 3 INCHES OF RAIN REPORTED SINCE SATURDAY MORNING IN THE VICINITY OF LEES SUMMIT NORTH HIGH SCHOOL
06:51 UTCTSTM WND DMGClintonHenry, MOSEVERAL LIMBS FROM MATURE TREES DOWN OVER THE ROADWAYS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of May 16, 2015

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 161:12 PM CDTEF0Briscoe, TX0.530
May 161:13 PM MDTEF0Park, WY1.420
May 162:20 PM CDTEF1Donley, TX8.6150
May 162:40 PM CDTEF1Donley, TX22.5100
May 163:14 PM CDTEF0Wheeler, TX5.530
May 164:33 PM CDTEF1Chippewa, MN1.850$250,000
May 164:49 PM CDTEF1Roger Mills, OK3.5100
May 165:05 PM CDTEF1Dewey, OK0.550
May 165:18 PM CDTEF0Swift, MN2.7100$5,000
May 165:23 PM CDTEF0Chippewa, MN2.725
May 165:26 PM CDTEF3Hardeman, TX to OK40.41,600
May 165:33 PM CDTEF1Swift, MN3.1100$50,000
May 165:36 PM CDTEF0Swift, MN0.115
May 165:37 PM CDTEF1Lyon, KS0.250
May 165:47 PM CDTEF0Beckham, OK0.230
May 165:51 PM CDTEF0Chippewa, MN0.825
May 165:57 PM CDTEF0Chippewa, MN0.525
May 166:05 PM CDTEF0Tillman, OK0.220
May 166:22 PM CDTEF1Major, OK16.0400
May 166:24 PM CDTEF0Swift, MN0.325
May 166:38 PM CDTEF0Swift, MN1.325
May 167:01 PM CDTEF0Pope, MN0.115
May 167:14 PM CDTEF1Comanche, OK7.1400
May 167:15 PM CDTEF0Pope, MN5.0200
May 167:22 PM CDTEF0Archer, TX0.230
May 167:41 PM CDTEF0Pope, MN2.550
May 167:48 PM CDTEF0Meeker, MN5.050$50,000
May 167:55 PM CDTEF0Caddo, OK2.050
May 167:56 PM CDTEF0Pope, MN0.815
May 167:58 PM CDTEF0Comanche, OK6.050
May 168:01 PM CDTEF0Caddo, OK2.550
May 168:09 PM CDTEF0Douglas, MN0.215
May 168:28 PM CDTEF0Stearns, MN1.425$100,000
May 169:35 PM CDTEF0Ray, MO0.9100
May 1610:20 PM CDTEF1Okfuskee, OK1.4110
May 1611:15 PM CDTEF2Jackson, MO10.0250
May 1611:26 PM CDTEF2Wagoner, OK16.01,000$2.0 million
May 1611:43 PM CDTEF2Rogers, OK9.81,500$1.0 million
May 1611:51 PM CDTEF1Caldwell, MO2.8100
May 1611:52 PM CDTEF1Rogers, OK3.3300$30,000
May 1612:00 AM CDTEF1Mayes, OK2.3450$10,000
May 1612:10 AM CDTEF1Mayes, OK4.5600$75,000
May 1612:24 AM CDTEF1Delaware, OK4.6550$100,000
May 1612:30 AM CDTEF1Ottawa, OK6.71,100$20,000
May 1612:38 AM CDTEF1Ottawa, OK11.56501$125,000
May 1612:48 AM CDTEF0Henry, MO6.525
May 1612:51 AM CDTEF1Ottawa, OK to MO12.2200$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.